Background: Glucocorticoids play a major role in the treatment of lymphoblastic lymphoma. However, supraphysiological glucocorticoid therapy may cause the secondary adrenal insufficiency.
Presentation of case: A 11-year-old boy with T cell lymphoblastic lymphoma, treated according to COG A5971 protocol, experienced sudden onset of tremor and general weakness in the first day after tapering 28 days of glucocorticoid therapy. He had a moon face and pigmentations around his neck. Early-morning plasma cortisol, ACTH level and the combined pituitary hormone test using insulin suggested adrenal insufficiency. Plasma cortisol, ACTH level were normalized and other symptoms were improved after glucocorticoid replacement therapy.
Discussion: Secondary adrenal insufficiency commonly occurs after cessation of glucocorticoid therapy. Adrenal insufficiency is considered when children complain of sumptoms related with hyponatremia after glucocorticoid therapy.
10 - 12 Sep 2016
European Society for Paediatric Endocrinology